Wernicke encephalopathy (WE) is a neurological disorder induced by thiamine, vitamin B1, deficiency. WE is the most important encephalopathy due to a single vitamin deficiency. WE presents with the classic triad of ocular findings, cerebellar dysfunction, and confusion. [1]

 

 

Content 9

 


Patients with suspected Wernicke encephalopathy require immediate parenteral administration of thiamine.

A recommended regimen is 500 mg of thiamine intravenously, infused over 30 minutes, three times daily for two consecutive days and 250 mg intravenously or intramuscularly once daily for an additional five days, in combination with other B vitamins [95].

Administration of glucose without thiamine can precipitate or worsen WE; thus, thiamine should be administered before glucose. Because gastrointestinal absorption of thiamine is erratic in alcoholic and malnourished patients, oral administration of thiamine is an unreliable initial treatment for WE [37]. High-dose parenteral thiamine therapy is justified based on the failure of lower doses to produce clinical improvement in some patients with WE; however, there are no randomized studies to support a particular dosing regimen [94,95,97-99].

 

Complications of Injecting Drug Use

  • Local problems—Abscess (Figures 240-2 
    Image not available.

    A 32-year-old woman with type 1 diabetes developed large abscesses all over her body secondary to injection of cocaine and heroin. Her back shows the large scars remaining after the healing of these abscesses. (Courtesy of ­Richard P. Usatine, MD.)

    and 240-3; Abscess), cellulitis, septic thrombophlebitis, local induration, necrotizing fasciitis, gas gangrene, pyomyositis, mycotic aneurysm, compartmental syndromes, and foreign bodies (e.g., broken needle parts) in local areas.2
    • IDUs are at higher risk of getting methicillin-resistant Staphylococcus aureus(MRSA) skin infections that the patient may think are spider bites (Figure 240-4).
    • Some IDUs give up trying to inject into their veins and put the cocaine directly into the skin. This causes local skin necrosis that produces round atrophic scars (Figure 240-5).
  • IDUs are at risk for contracting systemic infections, including HIV and hepatitis B or hepatitis C.
    • Injecting drug users are at risk of endocarditis, osteomyelitis (Figures 240-6and 240-7), and an abscess of the epidural region. These infections can lead to long hospitalizations for intravenous antibiotics. The endocarditis that occurs in IDUs involves the right-sided heart valves (see Chapter 50, Bacterial Endocarditis).2 They are also at risk of septic emboli to the lungs, group A β-hemolytic streptococcal septicemia, septic arthritis, and candidal and other fungal infections.

 

Content 3

Content 13

Content 11

 

USMLE Reviewer

(By Subscription)